Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 117, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2018, 9:14 PM CDT for Worth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 7, 2018, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WUUS53 KDMX 080214 SVRDMX IAC195-080300- /O.NEW.KDMX.SV.W.0117.180608T0214Z-180608T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 914 PM CDT THU JUN 7 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Worth County in north central Iowa... * Until 1000 PM CDT. * At 913 PM CDT, a severe thunderstorm was located near Northwood, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Northwood, Bolan and Northwood Municipal. This includes Interstate 35 between mile markers 212 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4335 9306 4339 9341 4350 9340 4350 9307 TIME...MOT...LOC 0213Z 273DEG 8KT 4344 9331 HAIL...1.00IN WIND...<50MPH $$ Cogil
2 follow-up statements
202 WWUS53 KDMX 080226 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 926 PM CDT THU JUN 7 2018 IAC195-080300- /O.CON.KDMX.SV.W.0117.000000T0000Z-180608T0300Z/ Worth IA- 926 PM CDT THU JUN 7 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN WORTH COUNTY... At 926 PM CDT, a severe thunderstorm was located over Northwood, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Northwood, Bolan and Northwood Municipal. This includes Interstate 35 near mile marker 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4338 9334 4350 9333 4350 9307 4335 9306 TIME...MOT...LOC 0226Z 273DEG 8KT 4344 9327 HAIL...1.00IN WIND...<50MPH $$ Cogil
137
WWUS53 KDMX 080251
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
951 PM CDT THU JUN 7 2018
IAC195-080300-
/O.EXP.KDMX.SV.W.0117.000000T0000Z-180608T0300Z/
Worth IA-
951 PM CDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4338 9334 4350 9333 4350 9307 4335 9306
TIME...MOT...LOC 0250Z 273DEG 8KT 4344 9320
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:42 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 7, 6:42 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Thu Jun 7 2018 .SHORT TERM.../Tonight through Friday/ Issued at 345 PM CDT Thu Jun 7 2018 Remnant mesoscale convective vortex is over northeastern Nebraska per GOES-East visible satellite imagery with plenty of clouds over the western part of Iowa. Sprinkles and a few isolated showers have been trying to develop over western and far north central Iowa early this afternoon, but deeper convective initiation is not noted. This is a result of a lack of strong surface convergence with 19z surface observations showing weak flow across the state with winds generally under 10 knots. Winds over far northern Iowa generally north of Highway 20 are more out of the east whereas winds just south of this area are from the southeast. This may act to help focus the corridor of heaviest rainfall tonight. 19z SPC mesoscale analysis shows modest instability at best of 1000 J/kg MLCAPE with 50 to 100J/kg MLCIN over much of the state with effective shear and deep layer shear unimpressive. An area of broken clouds extending west- northwest to east-southeast along the Iowa-Minnesota border into southern Wisconsin are likely associated with the 850mb front and this may also help to focus the thunderstorm track tonight. Delayed timing of rain and storms for much of the area until after 00z except over the northwest and far west given general consensus amongst high resolution convective permitting and convective allowing models. Bulk of the rain and storms moves through central Iowa mid to late evening into early Friday morning. As was stated in the previous discussion, the larger concern tonight will likely be heavy rainfall. This is due to the mean wind within the cloud layer being 10 to 15 knots and precipitable water values from NAM and GFS soundings/plan views averaging between 1.5 and 1.75 inches. Warm cloud depths will be supportive of efficient rain producers with depths of 3500 to 4000m common. Many global and most convective allowing models (CAMs) show the corridor of highest rainfall somewhere over northern Iowa. Notable disagreement is shown in the 12z runs of the ECMWF and CMC with the latter placing the highest rainfall over southern Iowa. QPF totals of 1 to 3 inches are noted from many of the global models/CAMs with the NAM the most aggressive with amounts pushing over 4 inches. 12z HREF ensemble probability matched mean agrees with the overall model consensus and shows the corridor of highest rainfall from northwest Iowa through north central Iowa into northeast and east central Iowa with rainfall totals of 1.5 to 3 inches with localized maxima higher. The individual HREF members show spread in their placement from southern Minnesota to closer to Highway 30. Current forecast has highest rainfall totals north of Highway 30 using a blend of Superblend, National Blend, and WPC guidance. This is mostly north of where the heaviest rain fell on Wednesday from south of Waterloo to the Ames and Des Moines metro back towards Osceola and parts of southwest Iowa. Given this and still some uncertainty in the placement of heaviest rainfall, no plans on issuing a Flash Flood Watch. Will be watching where the convection develops tonight and the corridor it may follow across the state for possible addition of a headline. As for the severe weather threat, it is not nil late today into this evening across our area with MUCAPE values of 1000 to 1500 J/kg early on with modest mid-level lapse rates. Concern is around damaging wind gusts and hail from the strongest storms, but an inhibitor to a bigger concern for severe weather is the lack of deep layer shear, which will be around 25 knots. After tonight, PoPs were lowered from west to east as the rain moves away from the area Friday morning. However, still maintained some PoPs into the afternoon over eastern Iowa for lingering storms with new development possible over far northern Iowa late in the day. Quite a bit of uncertainty surrounding any possible strong to severe storms tomorrow as it depends on what occurs overnight tonight. There will still be plenty of cloud cover regardless and stayed close to the median of all available guidance for highs tomorrow. If it ends up being high level overcast as it has been over the central and east much of the day today, highs may be in good shape. However, if deeper, thicker clouds remain adjustments downward may be necessary. .LONG TERM.../Friday night through Thursday/ Issued at 345 PM CDT Thu Jun 7 2018 .../Friday Night through Sunday/ Confidence: Low to Medium Active weather pattern remains during the period and with likely meso and synoptically forced interactions dominating the forecast... the forecast confidence will once again be limited to no more than a 12 to 18 hour period through this portion of the extended. Forecast challenges arise already Friday night with slightly different model solutions' depiction of the nearly stationary sfc boundary over the region and elevated H850/H700 boundary. The NAM/GFS are similar with the sfc boundary over southern Iowa while the Euro is farther north with the boundary cutting northwest east southeast across east central Iowa. Though all three models are forecasting a weak to modest H850 jet Friday night across western Iowa...this should be strong enough to enable dynamic lift across the upper level boundary with moisture convergence increasing at the same time. All three models suggest convective initiation across southeast South Dakota but the subsequent MCS is handled differently. The NAM eventually bring the MCS across the northern half of Iowa while the GFS/Euro are slightly farther west originally with initiation and then keep or dissipate the MCS by 12z over western IA/SW Minnesota with differing movement the remainder of the day. There is some consensus among the various models that a ridge will build into the area later Saturday evening into Sunday which may begin to limit convection chances after Sunday morning...with some remaining rain chances across the east. The other limiting factor will be warming aloft... models are pointing toward H700 temperatures rising to above 10C over a good share of the area by midday Sunday. This should begin to cap convection...especially with less forcing mechanisms nearby. Rainfall forecasts over the weekend will be challenging but may range from 0.25 to 1.5 inches from Friday night to Sunday morning. The NAM continues with its MCSFest through Sunday morning over portions of the area...but output may be overdone due to convective feedback issues. Temperatures for the period are not likely to vary much with highs in the 80s to near 90 and lows in the 60s to near 70. With winds being under 10 to 15 kts most of the time...except around convection...a lazier summer wind regime for a day or two is anticipated. .../Sunday Night through Thursday/ Confidence: Medium Forecast confidence increases somewhat after the weekend. Another trough will be approaching the region with another round of potentially strong thunderstorms Monday afternoon and evening prior to a stronger cold front and pattern change to occur for several days. Highs Monday look to be warmest in the period with 80s to lower 90s with peaking dew points and higher levels of humidity. The upper level pattern is expected to become more progressive and zonal with slightly cooler H850 temperatures rolling across Iowa. Overall highs will be more seasonal...and slightly cooler overall highs and lows overall. There also remains a more consistent signal for a few drier days from Tuesday through Thursday of next week which would allow a break from the expected rainfall in the next 3 to 4 days. Highs during the period are expected in the 70s to 80s with lows in the 50s to 60s. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 642 PM CDT Thu Jun 7 2018 VFR cigs expected over TAF locations with potential MVFR conditions in storms mainly across northern TAF locations. Timing of storms very nebulous so continued trend of VCTS but put a tempo group in when it appeared better chances for storms were going to be at/near terminals. Some MVFR cigs linger after storms pass early to mid Friday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...FAB
Hazardous weather outlook, Jun 7, 3:56 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 356 PM CDT Thu Jun 7 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 356 PM CDT Thu Jun 7 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are possible later this afternoon and more so into tonight. Heavy rainfall is the primary threat, especially over northern Iowa where several inches of rain accumulation are possible. Heavy rainfall may lead to localized flooding and ponding of water on roadways, particularly in low- lying and poor drainage areas. Secondary threats will be strong, gusty winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will continue into the weekend. Strong thunderstorms, a few of which may become severe, are possible on Friday and Saturday. The main threats with these storms are hail and damaging winds. Another round of thunderstorms is possible later Monday, but the threat for severe weather remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times into this weekend. Ansorge
In the hours before
Special weather statement, Jun 7, 9:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
903 PM CDT THU JUN 7 2018
IAZ007-080300-
Worth IA-
903 PM CDT THU JUN 7 2018
...Very Heavy Rain Expected in Worth County...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Northwood, moving east at 10 mph.
Dime size hail will be possible with this storm.
Rainfall amounts up to two to three inches will be possible with
this storm.
Locations impacted include...
Northwood, Emmons, Rice Lake, and Rice Lake State Park and the I35
corridor in Worth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4342 9303 4332 9318 4332 9350 4350 9350
4350 9302
TIME...MOT...LOC 0200Z 256DEG 9KT 4344 9334
CogilThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:03 PM CDT | Special Weather Statement | DMX | Worth | 57 min |
| Jun 8, 3:38 AM CDT | Special Weather Statement | DMX | Winnebago | 52 min |
| Jun 8, 6:24 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 66 min |
| Jun 8, 6:43 AM CDT | Special Weather Statement | DMX | Hancock, Kossuth, Palo Alto, Winnebago | 47 min |
| Jun 8, 8:01 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 8, 1:40 PM CDT | Areal Flood Warning | DMX | Cerro Gordo | 21 hr |
| Jun 8, 2:02 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 hr |
| Jun 8, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 13 min |
| Jun 8, 2:11 PM CDT | River Flood Watch | DMX | Black Hawk | 40 hr |
| Jun 8, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 43 min |
| Jun 8, 3:46 PM CDT | Special Weather Statement | DMX | Sac | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.